Texas, 2021

Hail in Texas, May 27, 2021

May 27, 2021 · NWS MAF · 9 events in 4 counties and zones

A dryline was across portions of West Texas with abundant moisture to the east of the dryline. High instability and sufficient wind shear were also in place across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was across portions of West Texas with abundant moisture to the east of the dryline. High instability and sufficient wind shear were also in place across the area. These conditions resulted in thunderstorms that produced hail across portions of the Permian Basin and the Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 1:45 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 27, 1:45 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Thu May 27 2021

.DISCUSSION...

KMAF 12Z RAOB shows a cap similar to 24 hours ago, but mesoanalysis
shows it eroding NW-SE, despite a subtropical fetch of hi-lvl
moisture retarding diurnal heating.  Vis sat imagery shows cu
developing Davis Mtns/Stockton Plateau, w/the HRRR developing the
Pecos County supercell after 19Z.  Sfc obs at 18Z show the dryline
extending from KHOB to KPRS, w/a dewpoint at KMAF of 66F.  After the
Pecos Co. supercell develops, other convection is expected to
initiate on the dryline north and south.  Steep mid-lvl lapse rates
in excess of 7C/km will favor large hail, and damaging winds will be
possible as well.  This activity could merge w/a MCS expected to
develop over OK and move southward overnight, but this looks to
happen just NE of the CWA.

Friday, easterly upslope flow will drive the dryline into far west
Texas, w/initiation farther west over the higher terrain than today.
A cold front will approach from the north, although the NAM has
slowed it somewhat from previous runs.  Regardless, the CWA will
spend the day in the warm sector, w/mlcapes in excess of 2500 J/kg
east of the dryline.  Steep mid-lvl lapse rates and dcapes also in
excess of 2500 J/kg on the higher terrain will again favor big hail
and damaging winds for much of the area.  Both the NAM and GFS are
similar in developing a MCS and clipping the NE zones Friday night.

Saturday, the dryline remains west of the area, and will continue to
be the focus for severe activity during the afternoon and evening,
although models suggest activity will not be as widespread as
today/Friday.

Sunday, the west coast upper trough will dig to Baja del Norte/NW
Sonora, and send a strong shortwave through West Texas and Southeast
New Mexico w/long range models suggesting the best chances of rain
this forecast, especially Sunday night.  Of course, severe wx
remains a possibility.

For the rest of the work week, the trough opens and parks over
northern Mexico, sending plenty of disturbances through SW flow
aloft for at least isolated chances of convection daily.  We need to
cram in as much rain as possible this week and next, as the
extended GFS hints at the arrival of the summertime ridge.

For temperatures, it looks like we'll finish the month w/out KMAF
reaching triple digits.  Temps look to stay well-below normal into
the extended, and highs may struggle to get out of the 70s NE zones
Mon/Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  84  63  81 /  40  40  50  20
Carlsbad                       66  92  65  85 /   0  10  10  10
Dryden                         71  89  69  88 /  40  20  20  20
Fort Stockton                  68  91  66  88 /  30  20  20  10
Guadalupe Pass                 64  89  60  84 /   0   0  10  20
Hobbs                          64  83  61  80 /  10  30  30  20
Marfa                          60  93  60  89 /  10  20  10  20
Midland Intl Airport           66  87  63  83 /  30  40  40  20
Odessa                         66  87  64  83 /  20  40  40  20
Wink                           66  93  65  88 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

89/44
Hazardous weather outlook, May 27, 10:35 AM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1135 AM CDT Thu May 27 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281645-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1135 AM CDT Thu May 27 2021 /1035 AM MDT Thu May 27 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall.  There is an enhanced
risk of severe storms, mainly over the Western Low Rolling Plains,
capable of producing large hail, damaging winds, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a risk of severe thunderstorms Friday through Monday.  Any
severe storms that do develop will be accompanied by large hail
and/or damaging winds and/or an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 27, 2:16 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Thu May 27 2021

TXZ075-272045-
Pecos TX-
316 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 345 PM
CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Fort Stockton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3055 10255 3068 10269 3087 10249 3065 10218
TIME...MOT...LOC 2016Z 226DEG 18KT 3066 10254

88
Special weather statement, May 27, 2:50 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT Thu May 27 2021

TXZ075-278-272115-
Pecos TX-Davis Mountains Foothills TX-
350 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER...SOUTHERN REEVES AND EAST CENTRAL JEFF DAVIS
COUNTIES UNTIL 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Alpine, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos,
north central Brewster, southern Reeves and east central Jeff Davis
Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3055 10372 3077 10358 3081 10355 3078 10316
      3048 10313
TIME...MOT...LOC 2049Z 276DEG 17KT 3061 10332

88
Special weather statement, May 27, 3:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 27 2021

TXZ061-062-272200-
Midland TX-Ector TX-
414 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ECTOR AND
NORTHWESTERN MIDLAND COUNTIES UNTIL 500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm
develping over Odessa, moving northeast at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Odessa
Schlemeyer Field, Warfield, and Midland Airpark.

This includes Interstate 20 between mile markers 116 and 139.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3178 10235 3189 10242 3208 10228 3207 10206
      3183 10199
TIME...MOT...LOC 2113Z 225DEG 25KT 3185 10234

49
Special weather statement, May 27, 3:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
414 PM CDT Thu May 27 2021

TXZ075-278-272145-
Pecos TX-Davis Mountains Foothills TX-
414 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Alpine-Casparis Municipal Airport, or 18 miles
northeast of Alpine, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Pecos,
northern Brewster and southeastern Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3056 10377 3057 10376 3057 10373 3061 10373
      3085 10334 3067 10303 3042 10350
TIME...MOT...LOC 2114Z 233DEG 13KT 3060 10350

88

The radar

The Midland/Odessa radar (KMAF), 11 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Ector

When
May 27, 3:30 PM CST to 3:35 PM CST
Where
Ector County, 5.37 mi ENE of Odessa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.890, -102.292

Hail, Ector

When
May 27, 3:31 PM CST to 3:36 PM CST
Where
Ector County, 1 mi S of Odessa
Measured
2.5 in hail
Reported by
Social Media
Coordinates
31.835, -102.370

Hail, Ector

When
May 27, 3:35 PM CST to 3:40 PM CST
Where
Ector County, 5.34 mi ENE of Odessa
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
31.890, -102.292

Hail, Ector

When
May 27, 3:45 PM CST to 3:50 PM CST
Where
Ector County, 1.51 mi SE of Odessa
Measured
2 in hail
Reported by
Social Media
Coordinates
31.835, -102.352

Hail, Midland

When
May 27, 4:10 PM CST to 4:15 PM CST
Where
Midland County, 4 mi NW of Midland
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
32.041, -102.128

Hail, Midland

When
May 27, 4:16 PM CST to 4:21 PM CST
Where
Midland County, 4.38 mi W of Midland
Measured
1 in hail
Reported by
Public
Coordinates
31.997, -102.155

Hail, Midland

When
May 27, 4:30 PM CST to 4:35 PM CST
Where
Midland County, 5.18 mi NE of Midland
Measured
1.5 in hail
Reported by
Public
Coordinates
32.054, -102.019

Hail, Pecos

When
May 27, 4:50 PM CST to 4:55 PM CST
Where
Pecos County, 26.84 mi N of Longfellow
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.554, -102.559

Hail, Terrell

When
May 27, 6:30 PM CST to 6:35 PM CST
Where
Terrell County, Sanderson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.150, -102.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955565, 955572, 955574, 955577, 955594, 955595, 955596, 955638, 955640.